Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 64, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 25, 2015, 6:25 PM CDT for Andrew County, Holt County, Nodaway County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2015, 6:25 PM CDT (23:25 UTC)
- Expired
- May 25, 2015, 7:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Andrew County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 170 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:07 PM CDT | HAIL 0.75 | 4 E Maryville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 5:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
937
WUUS53 KEAX 252325
SVREAX
MOC003-087-147-260000-
/O.NEW.KEAX.SV.W.0064.150525T2325Z-150526T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT MON MAY 25 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ANDREW COUNTY IN NORTHWEST MISSOURI...
EAST CENTRAL HOLT COUNTY IN NORTHWEST MISSOURI...
SOUTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI...
* UNTIL 700 PM CDT
* AT 623 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAITLAND...
AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MARYVILLE...MAITLAND...GRAHAM...BARNARD AND ARKOE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4037 9494 4038 9473 4019 9470 4007 9503
4017 9518
TIME...MOT...LOC 2325Z 225DEG 30KT 4015 9508
HAIL...1.00IN
WIND...60MPH
$$
BLAIR2 follow-up statements
723
WWUS53 KEAX 252334
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT MON MAY 25 2015
MOC003-087-252344-
/O.CAN.KEAX.SV.W.0064.000000T0000Z-150526T0000Z/
HOLT MO-ANDREW MO-
634 PM CDT MON MAY 25 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ANDREW AND EAST
CENTRAL HOLT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4019 9470 4013 9488 4013 9505 4015 9506
4017 9506 4018 9507 4024 9506 4024 9507
4026 9507 4037 9494 4038 9473
TIME...MOT...LOC 2334Z 231DEG 31KT 4019 9498
$$
MOC147-260000-
/O.CON.KEAX.SV.W.0064.000000T0000Z-150526T0000Z/
NODAWAY MO-
634 PM CDT MON MAY 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
NODAWAY COUNTY UNTIL 700 PM CDT...
AT 632 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAITLAND...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...BARNARD AND ARKOE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4019 9470 4013 9488 4013 9505 4015 9506
4017 9506 4018 9507 4024 9506 4024 9507
4026 9507 4037 9494 4038 9473
TIME...MOT...LOC 2334Z 231DEG 31KT 4019 9498
HAIL...1.25IN
WIND...60MPH
$$
BLAIR895
WWUS53 KEAX 252351
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT MON MAY 25 2015
MOC147-260000-
/O.CON.KEAX.SV.W.0064.000000T0000Z-150526T0000Z/
NODAWAY MO-
651 PM CDT MON MAY 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
NODAWAY COUNTY UNTIL 700 PM CDT...
AT 650 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARYVILLE...
AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL NODAWAY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4019 9470 4020 9495 4037 9494 4038 9473
TIME...MOT...LOC 2352Z 231DEG 31KT 4029 9482
HAIL...1.00IN
WIND...60MPH
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:14 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 25, 3:14 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 314 PM CDT Mon May 25 2015 .DISCUSSION... Issued at 313 PM CDT MON MAY 25 2015 Primary concern is the potential for severe convection to occur this afternoon through this evening. Afternoon water vapor imagery, visible satellite and surface observations reveal a very complex pattern. In the upper levels, several distinct shortwave troughs were noted within the main longwave pattern. The strongest was rotating into west Texas, and this may have the best influence on our area later this evening and tonight. The other is over western Nebraska and may ultimately phase/merge with the west Texas wave. At the lower levels and the surface, there appears to be an area of low level convergence/theta e advection max extending from a surface low in south central Kansas through northeastern Kansas. It's this convergence area that seems most likely to initiate convection that will ultimate influence the forecast area. The anticipation is that convection will initiate on this convergent area from south central Kansas into northeastern Kansas this afternoon and early this evening. The eastward extension of this would most likely occur as cooling aloft/deeper forcing associated with the phasing/merging shortwaves as they move eastward. So in the 00Z to 03Z timeframe, there may be in increase in coverage over eastern Kansas that will then begin to influence most of the western portions of the forecast area. CAPE will be strong, perhaps as high as 3500 J/kg late this afternoon. However shear is marginal and 0-3km helicity is not overly impressive. However, the combination of strong instability, marginal shear, 0-1km helicity values in the 120-140 m^2/s^2 range, in the presence of a weak boundary/convergence area, may support rotating storms initially before an imbalance in the instability/shear results in cold pool dominated regime. With decent mid-level lapse rates and modest downdraft CAPE, large hail and damaging winds look to be biggest threat. However, an tornado or two can't be ruled out, especially with low LCLs in the area. Shear is expected to increase through the night as the influence from the upper shortwave trough begins to have more influence on the area. So there may be a potential for convective system, possibly severe, to move through during the overnight hours with the best potential for severe weather overnight in our southern and southeastern zones. Given increasingly strong 0-1km shear, close to perpendicular to the storm motion, and increasing low level helicity late tonight, a few circulations within the possible convective line seem possible. Timing of this would be late tonight and seems most likely confined to our southern and southeastern zones based on latest trends from short-range model guidance. Precipitation will likely be winding down from west to east through the day in the wake of the possible convective system and its associated subsidence. But continued troughiness, for lack of a better term, may continue to lead to a few/scattered showers/storms across northern Missouri. The overall unsettled weather pattern looks to persist through the remainder of the week. While the flow is closer to zonal, there is enough troughing to our west and ridging to our east to maintain a southerly moist flow. By the end of the week and into the weekend, models move this western trough over the region as either a cutoff low or at least a slow moving system. Through the extended, there doesn't appear to be a 12 hour period where some precipitation isn't possible. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1228 PM CDT MON MAY 25 2015 Conditions are expected to generally be lower end VFR this afternoon. But given low level trajectories and upstream obs/satellite images, could see periods of MVFR as the cu/stratocu develop. As mixing deepens these should tend to lift later this afternoon. Focus then turns to the next round of possible storms. Thinking storms will form from central to northeastern KS this afternoon. But for the terminals, cooling aloft will need to occur and that will arrive early this evening as the influence of one, perhaps two, upper shortwave troughs approaches. So after 00Z there may be an increase in thunderstorm coverage as the cap erodes. All this activity may congeal into a cluster of storms and track through the area overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...MJ DISCUSSION...CDB AVIATION...CDB
Hazardous weather outlook, May 25, 1:12 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 112 PM CDT MON MAY 25 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 112 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE LOWER MISSOURI VALLEY LATE THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT ACROSS FAR NORTHWEST MISSOURI AND NORTHEASTERN KANSAS LATER THIS AFTERNOON AND EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH THE REMAINDER OF THE WORK WEEK. THE THREAT FOR ORGANIZED SEVERE WEATHER LOOKS LOW AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:37 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 53 min |
| May 25, 6:14 PM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Gentry, Harrison, Holt, Nodaway and 1 more | 16 hr |
| May 25, 6:40 PM CDT | Flash Flood Warning | EAX | Holt | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.